Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 115, NWS Grand Forks, ND

July 19, 2016Pembina County, Walsh County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2016, 6:12 PM CDT for Pembina County, Walsh County, North Dakota. It was in force for 63 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2016, 6:12 PM CDT (23:12 UTC)
Expired
Jul 19, 2016, 7:15 PM CDT
In force
63 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
2.5 in
Wind
50.0 mph

Counties Pembina County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 109 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 6:17 PM CDTTORNADO 1Hoople, NDA TORNADO TOUCHED DOWN IN THE SOUTH END OF HOOPLE AND TRACKED TO THE SOUTHEAST FOR ABOUT 1.5 MILES THROUGH 621 PM CDT. THE TORNADO BROKE DOWN AND SCATTERED NUMEROUS LARGE TREE BRANCJHES AND LIMBS. IT ALSO DAMAGED A POTATO WAREHOUSE. MAXIMUM WIDTH ESTIMATED TO
Jul 19, 6:21 PM CDTTSTM WND GST 544 Ese Crystal, NDMEASURED ON A PERSONAL DAVIS SYSTEM
Jul 19, 6:23 PM CDTHAIL 3Crystal, NDSENT VIA TWITTER
Jul 19, 6:35 PM CDTTSTM WND DMG9 W Grafton, NDMULTIPLE LARGE TREES DOWN OR SNAPPED
Jul 19, 6:36 PM CDTTORNADO 12 Sw Nash, NDA TORNADO TRACKED FOR NEARLY A MILE TO ABOUT 3 SSW OF NASH BY 639 PM CDT. THE TORNADO SNAPPE DOR UPROOTED NUMEROUS TREES ALONG THE MIDDLE FORK OF THE PARK RIVER. MAXIMUM WIDTH ESTIMNATED TO 200 YARDS. PEAK WINDS ESTIMATED TO 100 MPH.
Jul 19, 6:45 PM CDTHAIL 42 W Grafton, NDREPORT AND PHOTO POSTED VIA SOCIAL MEDIA.
Jul 19, 7:05 PM CDTTSTM WND GST 612 Ese Grafton, NDPEAK WIND MEASURED AT THE GRAFTON AIRPORT /KGAF/.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 5:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2055 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted.

683 
WUUS53 KFGF 192312
SVRFGF
NDC067-099-200015-
/O.NEW.KFGF.SV.W.0115.160719T2312Z-160720T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
612 PM CDT TUE JUL 19 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PEMBINA COUNTY IN NORTHEASTERN NORTH DAKOTA...
  NORTHEASTERN WALSH COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 715 PM CDT

* AT 611 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CRYSTAL...OR
  14 MILES NORTHWEST OF GRAFTON...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...TENNIS BALL SIZE HAIL. 

  SOURCE...PUBLIC. THIS STORM HAS HAD A HISTORY OF PRODUCING TENNIS
           BALL SIZE HAIL.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  ST. THOMAS AROUND 615 PM CDT. 
  AUBURN AND NASH AROUND 630 PM CDT. 
  GRAFTON AND CASHEL AROUND 645 PM CDT. 
  OAKWOOD AROUND 650 PM CDT. 

ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 169 AND 183.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4859 9776 4871 9755 4852 9719 4831 9715
      4831 9761
TIME...MOT...LOC 2311Z 320DEG 23KT 4860 9759 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...<50MPH
 
$$

HOPKINS
1 follow-up statement
491 
WWUS53 KFGF 192339
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
639 PM CDT TUE JUL 19 2016

NDC067-099-200015-
/O.CON.KFGF.SV.W.0115.000000T0000Z-160720T0015Z/
PEMBINA ND-WALSH ND-
639 PM CDT TUE JUL 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTH CENTRAL PEMBINA AND NORTHEASTERN WALSH COUNTIES...

AT 638 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER AUBURN...OR
NEAR GRAFTON...MOVING SOUTHEAST AT 25 MPH.

HAZARD...TENNIS BALL SIZE HAIL. 

SOURCE...PUBLIC. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

THIS SEVERE STORM WILL BE NEAR...
  GRAFTON AND CASHEL AROUND 650 PM CDT. 
  OAKWOOD AROUND 655 PM CDT. 

ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 169 AND 183.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4852 9771 4863 9746 4852 9719 4831 9715
      4831 9761
TIME...MOT...LOC 2338Z 320DEG 21KT 4848 9744 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...<50MPH
 
$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:20 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 19, 2:20 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
220 PM CDT TUE JUL 19 2016

.SHORT TERM...(This evening through Thursday)
Issued at 149 PM CDT Tue Jul 19 2016

Convection will be the challenge for the early afternoon as
instability continues to fight an H700 warm layer. A storm west of
Devils Lake in the vicinity of a more localized area of nil MLCIN
is moving into warmer air aloft and increasing MLCIN, however how
much this will weaken over the next couple of hours is still in
question as a well defined vort max moves east north of the
border. Thinking has been convection would stay north of the
border where the cap is weaker...however will put scattered storms
along and north of Highway 2 for the remainder of the afternoon.

Models have shown increasing potential for nocturnal activity
developing across southern Manitoba and moving into northern
Minnesota, where we are maintain a chance for storms however have
pushed pushed those chance POPs further east closer to the 10 to
12 DEG H700 temps.

Dew points have risen into the low 70s about as expected and as
full solar tomorrow will heat up a warm boundary layer that will
bring heat indices to near the 100 degree mark by tomorrow
afternoon. There are no plans to change headlines for the
excessive heat watch that goes into affect tomorrow, however the
far southern valley has be best chance of seeing heat indices near
105 degrees, or the excessive heat warning criteria. Feeling is
areas from Fargo north and within the valley will see advisory
criteria with indices between 100 and 105, with potential for
higher indices further south.

Another round of storms is possible as another short wave embedded
in the upper ridge moves across the area tomorrow, with the main
inhibitor once again being mid level temps and the strength of the
waves ability to break the cap. Temperatures should fall below 70
degrees during the night, however the hot and humid conditions
will return on Thursday when more headlines (advisory/warning)
will likely be needed.

.LONG TERM...(Thursday night through Tuesday)
Issued at 149 PM CDT Tue Jul 19 2016

Models in general agreement for this forecast period and went with a
blended soln. The Thursday night and early Friday time frame should
be quiet and remain warm as the H5 ridge stays over the area. By
Friday evening...will see an area of low pressure develop across the
western Dakotas with southerly flow pumping more heat and moisture
across the area. As the wave traverses the forecast area on
Saturday...will see increased chances for showers and storms.
Slightly cooler temps will move south across the area behind the low
by Sunday.  Slightly cooler temps will remain...along with some
scattered showers through the end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1244 PM CDT Tue Jul 19 2016

VFR conditions with isold TS near DVL early in the afternoon that
should move northeast of the CWA over the next hour. Potential for
TS development BJI/TVF after 06Z, however dependent on mid-level
temps that may inhibit convection.

&&

.FGF Watches/Warnings/Advisories...
ND...Excessive Heat Watch from Wednesday afternoon through Thursday
 evening for Nods-030-039-049-052-053.

MN...Excessive Heat Watch from Wednesday afternoon through Thursday
 evening for Mens>003-015-022>024-027>032-040.

&&

SHORT TERM...Speicher
LONG TERM...Voelker
AVIATION...Speicher
Hazardous weather outlook, Jul 19, 6:41 AM CDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT TUE JUL 19 2016

MNZ001>003-015-022>024-027>032-040-NDZ027-030-039-049-052-053-
201145-
WEST POLK-NORMAN-CLAY-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-GRAND FORKS-TRAILL-CASS-RANSOM-SARGENT-RICHLAND-
641 AM CDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP OR MOVE INTO THE
AREA THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE STORM IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE. CHANCES FOR
THUNDERSTORMS APPEAR ONCE AGAIN FRIDAY AND SATURDAY.

AS FOR HEAT AND HUMIDITY...WEDNESDAY AND THURSDAY WILL SEE HEAT
INDICES REACH THE UPPER 90S TO AROUND 105. SEE LATEST NPWFGF
STATEMENTS FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ004>009-013-014-016-017-NDZ006>008-014>016-024-026-028-029-038-
054-201145-
KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-NORTH CLEARWATER-
SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRIGGS-STEELE-BARNES-
WESTERN WALSH COUNTY-
641 AM CDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS...MAINLY IN THE
DEVILS LAKE BASIN THIS AFTERNOON. THERE IS A CHANCE FOR SCATTERED
THUNDERSTORMS...MAINLY IN NORTHWESTERN MINNESOTA TONIGHT. ISOLATED
SEVERE STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE. CHANCES FOR
THUNDERSTORMS APPEAR ONCE AGAIN FRIDAY AND SATURDAY.

AS FOR HEAT AND HUMIDITY...WEDNESDAY AND THURSDAY WILL SEE HEAT
INDICES REACH THE MID 90S TO AROUND 100. SEE LATEST NPWFGF STATEMENTS
FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

In the hours before

Local storm report, Jul 19, 1:26 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
126 PM CDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             3 SE BRINSMADE          48.15N 99.28W
07/19/2016  M1.00 INCH       BENSON             ND   TRAINED SPOTTER

&&

AVOELKER
Local storm report, Jul 19, 5:24 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
524 PM CDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             WALHALLA                48.92N 97.92W
07/19/2016  E2.50 INCH       PEMBINA            ND   PUBLIC

            HAILED FOR 15 MINUTES AT HIGHWAY 32 DINER IN WALHALLA

&&

SPEICHER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 12:41 PM CDTSevere Thunderstorm WarningFGFBenson64 min
Jul 19, 1:16 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey59 min
Jul 19, 3:53 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina67 min
Jul 19, 4:57 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina63 min
Jul 19, 5:24 PM CDTTornado WarningFGFCavalier, Pembina51 min
Jul 19, 6:45 PM CDTTornado WarningFGFWalsh45 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.